December 23, 2010 — The US Food and Drug Administration (FDA) is looking into results from a French study that found that persons with idiopathic growth hormone deficiency and idiopathic or gestational short stature who were treated with long-term recombinant human growth hormone during childhood were at a small increased risk for death compared with individuals in the general French population.
The FDA made the announcement Thursday via its MedWatch Safety Information and Adverse Event Reporting Program. The agency did not define "small" or state anything more specific on the risks seen in the Santé Adulte GH Enfant (SAGhE) study.
"FDA is currently reviewing all available information on this potential risk and will communicate any new recommendations once it has completed its review," the posting states.
"At this time, FDA recommends that patients continue their recombinant human growth hormone treatment as prescribed by their healthcare provider."
Recombinant human growth hormone, also known as somatropin (rDNA origin) injection, is marketed under the following brand names in the United States: Genotropin (Pfizer), Humatrope (Lilly), Norditropin (Novo Nordisk), Nutropin and Nutropin AQ (Genentech), Omnitrope (Sandoz), Saizen (EMD Serono), and Tev-Tropin (Teva Pharmaceuticals).
Recombinant human growth hormone stimulates tissue growth, linear growth, and protein, carbohydrate, lipid, and mineral metabolism. It is approved for various indications in adults and children.
In the United States, recombinant human growth hormone is used in children to treat short stature resulting from growth hormone deficiency (including idiopathic growth hormone deficiency, Turner syndrome, Noonan syndrome, Prader-Willi syndrome, short stature homeobox-containing gene deficiency, chronic renal insufficiency, idiopathic short stature, and children small for gestational age).
The French SAGhE Study
The French SAGhE study, part of the larger SAGhE Study in Europe, was started in 2007 in collaboration with Agence Française de Sécurité Sanitaire et des Produits de Santé, French Drug Agency, the Ministry of Health, and the National Cancer Institute of France. The aims of the study are to evaluate the long-term health of patients who have been treated with biosynthetic growth hormone in childhood, including long-term mortality and long-term cancer incidence. The SAGhE study in France has included 10,489 patients.
In SAGhE, there was a 30% increased risk for death with recombinant human growth hormone therapy compared with the general French population. There were 93 deaths in the treated group compared with 70 expected deaths.
The increase in mortality risk could be related to bone cancers and to cardiovascular diseases and cerebrovascular events — primarily subarachnoid and intracerebral hemorrhage.
The risk for death appeared to be dose-related and usually occurred in individuals given doses higher than typically prescribed for pediatric growth hormone deficiency.
The approved doses in the United States for pediatric growth hormone deficiency are less than 50 μg/kg/day, except during puberty, when a higher dose regimen is approved for a limited duration. The currently approved maximum dose for short stature indications other than growth hormone deficiency is 69 μg/kg/day, or 0.48 mg/kg/week.
More information on the French SAGhE study and the SAGhE Study in Europe can be found on the study's Web site.
Adverse events related to recombinant human growth hormone products should be reported to the FDA's MedWatch reporting program by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, Maryland 20852-9787.
The FDA is notifying the public about new safety information concerning products marketed for body building and increasing muscle mass. The FDA has sent a Warning Letter to a manufacturer of body building supplements that claim to contain steroid-like ingredients, but in fact contain synthetic steroids. The products named in the Warning Letter are marketed by American Cellular Laboratories, Inc., and include “TREN-Xtreme,” “MASS Xtreme,” “ESTRO Xtreme,” “AH-89-Xtreme,” “HMG Xtreme,” “MMA-3 Xtreme,” “VNS-9 Xtreme,” and “TT-40-Xtreme.”
The FDA has received reports of serious adverse events associated with the use of these products and other similar products. Products like these are frequently marketed as alternatives to anabolic steroids for increasing muscle mass and strength and are sold both online and in retail stores. They are often promoted to athletes to improve sports performance and to aid in recovery from training and sporting events. Although products containing synthetic steroids are frequently marketed as dietary supplements, they are NOT dietary supplements, but instead are unapproved new drugs that have not been reviewed by the FDA for safety and effectiveness.
Adverse event reports received by the FDA for body building products that are labeled to contain steroids or steroid alternatives involve men (ages 22-55) and include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blockage of an artery in the lung).
Due to the potentially serious health risks associated with using these types of products, the FDA recommends that consumers immediately stop using all body building products that claim to contain steroids or steroid-like substances. Consumers should consult their health care professional if they are experiencing symptoms possibly associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes) or brown/discolored urine. The FDA also recommends that consumers talk with their health care professional about any body building supplements they are taking or planning to take, particularly if they are uncertain about a product’s ingredients.
Health care professionals are advised to ask their patients about any over-the-counter products they may be using, including products marketed as dietary supplements. Additionally, health care professionals should be alert to patients presenting with the warning signs that may be associated with the use of steroids or steroid-like substances, including liver injury, kidney failure, stroke, and hormone-associated adverse effects, such as blood clots, including pulmonary embolism and deep vein thrombosis.
Health care professionals and consumers are encouraged to report any adverse events related to the use of these products to FDA's MedWatch Adverse Event Reporting program, either online, by regular mail or by fax, using the contact information at the bottom of this page.
All content on this website is opinion. No reference is made to, nor is there any intent to make any reference to any specific entity or individual as a quack or participating in quackery. Any such inference is incidental and not the objective or intent. Any newspaper articles or other media published here is the opinion of the author of the piece being reproduced here, not the producer of this website.